How to help someone in anaphylactic shock?
There have been a few cases in the news recently about an those suffering with analyphaxis in public places. We thought we would make a video to show you how you can help in these situations.
What is anaphylaxis?
Anaphylaxis is an extreme and severe allergic reaction. The whole body is affected, often within minutes of exposure to the substance that caused the allergic reaction (allergen) but sometimes after hours.
What are the symptoms of anaphylaxis?
- generalised flushing of the skin
- nettle rash (hives) anywhere on the body
- sense of impending doom
- swelling of throat and mouth
- difficulty in swallowing or speaking
- alterations in heart rate
- severe asthma
- abdominal pain, nausea and vomiting
- sudden feeling of weakness (drop in blood pressure)
- collapse and unconsciousness
Why does it occur?
The symptoms are caused by the sudden release of chemical substances, including histamine, from cells in the blood and tissues where they are stored. The release is triggered by the interaction between an allergic antibody called Immunoglobulin E (IgE) and the substance (allergen) causing the anaphylactic reaction. This mechanism is so sensitive that extremely small quantities of the allergen can cause a reaction. The released chemicals act on blood vessels to cause swelling. In people with asthma, the effect is mainly on the lungs. There may also be a fall in blood pressure.
What is prescribed?
Adrenaline auto-injectors are prescribed for those believed to be at risk. Adrenaline (also known as epinephrine) acts quickly to constrict blood vessels, relax smooth muscles in the lungs to improve breathing, stimulate the heartbeat and help to stop swelling around the face and lips. Those susceptible should be carrying an adrenaline auto-injectors with them.